Opioids for Chronic Neck Pain: Continue or Taper the Dose?

Lisa has taken opioid medication for her chronic neck pain, but her doctor has recommended reducing her dose, which makes Lisa worried about her ability to manage her pain. Three physicians discuss important factors in this two-part Q&A.

Written by Kelly Rehan

If there’s a medical issue that elicits strong opinions from physicians, regulators, insurance companies, patients, and the public, it’s the use of opioids for pain management. Whether you have used an opioid to help ease the pain after spine surgery or to help you get through your day with chronic back or neck pain, you may have been affected by shrinking doses or an elimination of your prescription altogether.

While few aspects of the opioid crisis are straightforward, it’s clear both physicians and patients are feeling the pain and pressure of increased regulatory oversight over how and when to prescribe these drugs.

To illustrate how spine doctors approach opioids for pain management, SpineUniverse reached out to three physicians who practice in different specialties. Because this is such a broad issue, we used a sample patient story to bring this issue to life.

Patient Background
Lisa is a 56-year-old office manager at a legal firm. Three years ago, she underwent an ACDF (anterior cervical discectomy and fusion) after a biking accident left her with severe nerve pain that radiated from her neck to her right fingertips. Lisa's surgery was successful, though her recovery was painful and took nearly a year. Two years after the completion of her recovery, she's still in pain daily, and her surgeon isn't convinced it's connected to her surgery. Lisa has taken opioid medication for her chronic pain, but her doctor has recommended reducing her dose, which makes Lisa worried about her ability to manage her pain.

Q: What factors would you consider when deciding whether Lisa should continue her current dose of opioid medication?

Dr. Albert: My goal would be to help Lisa wean from her medication safely. There are 2 ways to do this: The first way is cold turkey, which is terrible because of withdrawal reactions. The second way is much more humane: I would help her wean in an organized way.

Dr. Malanga: I would want her evaluated by a pain psychologist to review the secondary issues that may be impacting her pain, such as stress and anxiety. Also, I would review her current medication regimen and her risk for addiction.

Dr. Mehta: Lisa had a successful spine surgery, and we assume there are no further findings to indicate another surgery is warranted. Therefore, I’d take a fresh look at Lisa’s case, including her medical history. For example, Is there a new problem? If she has neck pain, are there issues with her facet joints? Is her pain muscular in nature? She warrants further workup at this juncture.

I’d look to find an opportunity to do something else for her pain. Perhaps she could benefit from a neuropathic agent, such as gabapentin or duloxetine, which is safer and provides better pain relief than opioids. She may also find relief from epidural steroid injections.

We'd try to minimize the risk of opioids by using the lowest possible dose that provides benefit and continuously re-evaluate her need for ongoing medication. We don’t want to simply refill the medication month after month without understanding is it providing help or harm. I assume she is probably taking a decent amount daily, so I’d want to minimize her risk. She’s been taking these medications for years, and I’d be concerned with her continuing her dose without the evaluation for risk/benefit. In changing her dose, I’d look at whether she’s on other medication that is potentially sedating, which can cause serious complications.

Q: If weaning is the best approach for Lisa, how should she appropriately do so?

Dr. Albert: I would recommend her weaning in an organized way. For example, I would have her go from 6 pills to 4 pills for 2 weeks. Then 3 pills, then 2 pills in successive weeks. Every time she cuts down her dose, it may be painful. She could use other medications to help ease her pain, but she needs to be careful. Other drugs, even something like Tylenol, can affect the liver if she takes too much.

If I felt like Lisa was addicted to her medication, I would send her to an expert in pain management to help her wean safely.

Dr. Malanga: If we decide to wean her off her medication, I would help her understand there are some non-medication treatments for pain that will help make the transition off opioids safer and easier. If she has anxiety about that process, I would provide her information on why weaning is in her best interest and reassure her that she’s not going to go from something to nothing in terms of managing her pain.

I would educate Lisa on the negative long-term effects of opioid pain medications and set her up with a comprehensive pain program that will help her wean properly.

Decreasing opioid medication is generally straight forward. We’d typically reduce 25% of her dose per week, so she should be completely off her medication in 4 weeks. This 25%-per-week step down is safe, and she'd unlikely go through any withdrawal symptoms. During this time, I would let her know that we will use other methods to help her if her pain starts to increase. If Lisa is especially anxious about reducing her dose, we could do a slower wean—as low as a 10% dose decrease per week.

Dr. Mehta: Typically, we reduce the dose by 20% per week. Some people find that difficult and experience withdrawal effects, so they may need to go slower. Other people may be able to wean faster. Lisa and I will be in contact through the weaning process, so I can understand how she’s tolerating the reduction in the dose.

There are programs that can help minimize anxiety, sweating, and other symptoms of withdrawal. One example is a Suboxone® detox program. Suboxone is an opioid, but it’s a safer, long-acting opioid that can help patients like Lisa get through the difficult transition of coming off this medication.

It’s important to know that not all opioids bear heightened safety risks—some are safer and may be worthwhile to consider in helping Lisa to wean safely. These lower risk opioids include tramadol and buprenorphine. These “atypical” opioids reduce risk of abuse and addiction. Also, a medication, such as tapentadol, may provide better pain relief as it has added neuropathic pain relievers, so this can help us reduce Lisa’s overall dose needed to achieve meaningful pain relief.

Q: What risks does Lisa take by taking opioid medication for an extended period of time?

Dr. Albert: Lisa risks developing 2 complications from long-term opioid use: The first is habituation, or addiction, to the opioids where it will be hard to get off.

The second is a pain syndrome called opioid hypersensitivity. Opioids can change how you perceive pain. Taking them for long periods of time can make you more sensitive to pain.

Dr. Malanga: Anyone taking an opioid for 3 months or more is using opioids chronically. The short-term risks are constipation and sedation. Studies on long-term use show cognitive effects (impacting brain cells) and hormonal effects (impacting fertility). The obvious concern that people will become dependent on their medication, potentially leading to addiction.

Dr. Mehta: We now know that taking opioids for long periods doesn’t have sustained benefit for the patient. There’s a chance Lisa may develop a tolerance to her dose, and she may wonder why increasing her dose isn’t the next step. The reason is she might not get pain relief from a higher dose, or she’ll only experience temporary relief. In fact, she may have an increased sensitivity to pain after long-term opioid use—this is called opioid-induced hyperalgesia.

Lisa may develop emotional changes on opioids—she may become irritable and short with loved ones. She may become dependent on medication.

There’s also the external issues of keeping opioids at home. What happens in Lisa’s household when she has opioid pain medication in her bathroom cabinet? Consider the risks when people visit, and if there are kids or teens in the home. There’s an inherent danger with having this medication around. Avoiding it is a better solution.

Continue Reading

Opioids for Chronic Neck Pain: Nonopioid Treatment Options